Alert archive / South Carolina / Freeze Warnings in 2013
Freeze Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this freeze warning at Mar 20, 2013, 3:52 AM EDT for 5 counties in South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It took effect at Mar 21, 2013, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2013, 3:52 AM EDT (07:52 UTC)
- In effect from
- Mar 21, 2013, 4:00 AM EDT
- Expired
- Mar 21, 2013, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Columbia, SC
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, Fairfield County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3185 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264 WWUS72 KCAE 200752 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 352 AM EDT WED MAR 20 2013 GAZ040-063-064-SCZ015-018-020-021-025-026-202000- /O.NEW.KCAE.FZ.W.0001.130321T0800Z-130321T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD- EDGEFIELD-SALUDA- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO... EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING 352 AM EDT WED MAR 20 2013 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY. * LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND CATAWBA REGIONS. * TEMPERATURE...LOWS AROUND 30 DEGREES. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
5 follow-up statements
191 WWUS72 KCAE 201725 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 125 PM EDT WED MAR 20 2013 GAZ040-063-064-SCZ015-018-020-021-025-026-211300- /O.CON.KCAE.FZ.W.0001.130321T0800Z-130321T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD- EDGEFIELD-SALUDA- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO... EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING 125 PM EDT WED MAR 20 2013 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY... * LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND CATAWBA REGIONS. * TEMPERATURE...LOWS AROUND 30 DEGREES. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
191 WWUS72 KCAE 210121 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 921 PM EDT WED MAR 20 2013 GAZ040-063-064-SCZ015-018-020-021-025-026-211300- /O.CON.KCAE.FZ.W.0001.130321T0800Z-130321T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD- EDGEFIELD-SALUDA- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO... EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING 921 PM EDT WED MAR 20 2013 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT THURSDAY... * LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND CATAWBA REGIONS. * TEMPERATURE...LOWS AROUND 30 DEGREES. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
720 WWUS72 KCAE 210640 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 240 AM EDT THU MAR 21 2013 GAZ040-063-064-SCZ015-018-020-021-025-026-211300- /O.CON.KCAE.FZ.W.0001.130321T0800Z-130321T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD- EDGEFIELD-SALUDA- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO... EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING 240 AM EDT THU MAR 21 2013 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND CATAWBA REGIONS. * TEMPERATURE...LOWS AROUND 30 DEGREES. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
360 WWUS72 KCAE 210744 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 344 AM EDT THU MAR 21 2013 GAZ040-063-064-SCZ015-018-020-021-025-026-211800- /O.NEW.KCAE.FZ.A.0001.130322T0600Z-130322T1300Z/ /O.CON.KCAE.FZ.W.0001.130321T0800Z-130321T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD- EDGEFIELD-SALUDA- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO... EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING 344 AM EDT THU MAR 21 2013 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. IN ADDITION...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM 2 AM TO 9 AM FRIDAY MORNING. * LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND CATAWBA REGIONS. * TEMPERATURE...LOWS AROUND 30 DEGREES BOTH THIS MORNING AND FRIDAY MORNING. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ GAZ065-077-SCZ016-022-027>031-035>038-041-211800- /O.NEW.KCAE.FZ.A.0001.130322T0600Z-130322T1300Z/ RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN- SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...AUGUSTA...HEPHZIBAH...WAYNESBORO... CHERAW...PAGELAND...CAMDEN...LUGOFF...WEST COLUMBIA...CAYCE... LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE... SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 344 AM EDT THU MAR 21 2013 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM 2 AM TO 9 AM FRIDAY MORNING. * LOCATIONS...THE SOUTHERN CSRA...CENTRAL MIDLANDS...AND SOUTHERN MIDLANDS. * TEMPERATURE...LOWS AROUND 30 DEGREES. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
551 WWUS72 KCAE 211303 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 903 AM EDT THU MAR 21 2013 GAZ040-063-064-SCZ015-018-020-021-025-026-211800- /O.EXP.KCAE.FZ.W.0001.000000T0000Z-130321T1300Z/ /O.CON.KCAE.FZ.A.0001.130322T0600Z-130322T1300Z/ LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD- EDGEFIELD-SALUDA- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...LANCASTER...ELGIN...MCCORMICK...NEWBERRY...WINNSBORO... EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING 903 AM EDT THU MAR 21 2013 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... ...FREEZE WARNING HAS EXPIRED... * LOCATIONS...THE NORTHWESTERN CSRA...WESTERN MIDLANDS...AND CATAWBA REGIONS. * TEMPERATURE...LOWS AROUND 30 DEGREES BOTH THIS MORNING AND FRIDAY MORNING. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ GAZ065-077-SCZ016-022-027>031-035>038-041-211800- /O.CON.KCAE.FZ.A.0001.130322T0600Z-130322T1300Z/ RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN- SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...AUGUSTA...HEPHZIBAH...WAYNESBORO... CHERAW...PAGELAND...CAMDEN...LUGOFF...WEST COLUMBIA...CAYCE... LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE... SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING... SUMMERTON...BAMBERG...DENMARK 903 AM EDT THU MAR 21 2013 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... * LOCATIONS...THE SOUTHERN CSRA...CENTRAL MIDLANDS...AND SOUTHERN MIDLANDS. * TEMPERATURE...LOWS AROUND 30 DEGREES. * IMPACTS...TENDER VEGETATION WILL BE AT RISK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 20, 2:03 AM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 20, 2:03 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 203 AM EDT WED MAR 20 2013 .SYNOPSIS... WEAK HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH TODAY. A DRY COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT WITH A REINFORCING SHOT OF COOLER AIR. A SERIES OF LOW PRESSURE WAVES WILL PROVIDE A CHANCE OF RAIN LATE FRIDAY THROUGH SUNDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... DRY HIGH PRESSURE CONTINUES TO BUILD IN FROM THE WEST. SATELLITE TRENDS SUGGEST UPPER-LEVEL CLOUDINESS WILL AFFECT THE FORECAST AREA THROUGH MORNING. TEMPERATURES ARE SLOWLY FALLING DUE TO COLD ADVECTION AND WITH NORTHWESTERLY WINDS STAYING UP EXPECT LOWS IN THE UPPER 30S TO LOWER 40S THIS MORNING. && .SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/... SHORT WAVE TROUGH MOVING ACROSS EASTERN GEORGIA DURING THE DAY WILL TRIGGER SURFACE LOW WELL OFFSHORE DURING THE AFTERNOON. EXPECT DEEP MOISTURE TO REMAIN SOUTH OF THE AREA CLOSER TO OLD FRONTAL BOUNDARY ALONG GULF COAST/FLORIDA. MID LEVEL SHORT WAVE TROUGH ROTATING ACROSS THE CAROLINAS LATE AFTERNOON WILL DRIVE ANOTHER COLD FRONT THROUGH THE AREA. EXPECT CONSIDERABLE MID LEVEL CLOUDS AHEAD OF SHORT WAVE DURING THE DAY...BUT WITH BRIEF WEAK WARM ADVECTION AHEAD OF THE FRONT TEMPERATURES SHOULD RISE INTO THE LOWER 60S MOST AREAS...NEAR MOS CONSENSUS BUT STILL BELOW NORMAL. MIXING TONIGHT MAY KEEP TEMPERATURES UP A BIT BUT GUIDANCE TRENDING TOWARD FREEZING TEMPERATURES...FREEZE WARNING MAY BE NEEDED. COOLER THURSDAY BUT LESS CLOUDS..IF ANY DUE TO COLD ADVECTION. COULD BE MARGINALLY BREEZY DURING THE AFTERNOON WITH GUSTS TO AROUND 20 MPH. ANOTHER COLD NIGHT THURSDAY NIGHT WITH TEMPERATURES AROUND FREEZING OR SLIGHTLY ABOVE. && .LONG TERM /FRIDAY THROUGH TUESDAY/... HPC CONTINUES TO PREFER A BLEND OF OPERATIONAL ECMWF AND EC/GFS ENSEMBLE MEANS. SOME DIFFERENCES REMAIN IN GFS AND ECMWF SOLUTIONS...THOUGH BOTH ARE GENERALLY SIMILAR IN INDICATING CUTOFF UPPER LOW OVER E CANADA...SHIFTING SLOWLY EAST ACROSS NEW ENG/CANADIAN MARITIMES AND EVENTUALLY OFFSHORE...WITH A GENERALLY ZONAL UPPER FLOW OVER THE SRN TIER OF STATES. IT APPEARS THAT A SERIES OF UPPER DISTURBANCES WILL LEAD TO A SERIES OF SURFACE WAVES THAT TRACK GENERALLY JUST TO OUR SOUTH FRIDAY THROUGH SUNDAY. THERE ARE STRONG INDICATIONS OF A WEDGE DEVELOPMENT OVER THE WEEKEND AND TRENDED POPS UP SATURDAY THROUGH SUNDAY AND LOWERED TEMPERATURES FROM PREVIOUS FORECAST. MUCH COOLER THAN NORMAL OVER THE WEEKEND...AND REMAINING COOL INTO EARLY NEXT WEEK BUT DRY MONDAY AND TUESDAY AS BROAD UPPER TROUGH SETS UP AGAIN IN THE CENTRAL AND EASTERN STATES. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... HIGH CONFIDENCE IN VFR CONDITIONS THROUGH THE TAF PERIOD. HIGH PRESSURE CONTINUES BUILDING INTO THE REGION WITH AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST. LIGHT NORTHERLY WINDS OVERNIGHT WILL GRADUALLY VEER MORE EASTERLY BY DAWN. AS THE UPPER LEVEL DISTURBANCE CROSSES THE AREA TODAY CLOUDS WILL INCREASE AND LOWER A BIT...HOWEVER CIGS ARE EXPECTED TO BE 5 KFT OR HIGHER. THE TROUGH WILL MOVE OFFSHORE TONIGHT WITH WINDS SHIFTING TO SOUTHWESTERLY...THEN SLOWING WITH SUNSET AS AN INVERSION DEVELOPS. EXTENDED AVIATION OUTLOOK...MVFR TO IFR CONDITIONS POSSIBLE SATURDAY INTO SUNDAY AS A FRONTAL SYSTEM CROSSES THE AREA. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 19, 8:34 PM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 834 PM EDT TUE MAR 19 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210045- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 834 PM EDT TUE MAR 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FREEZING TEMPERATURES ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Freeze Warnings in South Carolina, 2013Freeze Warnings in Georgia, 2013Every freeze warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.